Depression Home > Desipramine and Weight Gain
Side effects may occur with the use of desipramine, and weight gain appears to be one of these side effects. Although weight gain was reported as a side effect during clinical studies, the exact percentage of patients affected was not noted. This makes it difficult to determine whether weight gain is actually caused by the medication, other factors, or a combination of both. If you are taking desipramine and weight gain occurs, let your healthcare provider know.
There are a number of possible side effects with desipramine hydrochloride (Norpramin®). Weight gain does appear to be one of them. This data comes from clinical trials that extensively studied desipramine and documented its side effects.
Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
In these studies, both weight gain and weight loss were reported as desipramine side effects, although the exact percentages were not reported. Therefore, it is difficult to say whether weight gain is caused by desipramine, other factors, or a combination of both.
If you are taking desipramine and weight gain becomes a problem, talk with your healthcare provider. He or she will perform a physical exam and will ask a number of questions to see if other medical conditions could be causing unexplained weight gain. If the weight gain remains unexplained, your healthcare provider may give you some lifestyle suggestions, such as eating heart-healthy foods, exercising more, and limiting your intake of alcohol. If you continue to notice weight gain after making these lifestyle changes, your healthcare provider may also recommend other lifestyle changes or possibly switching to another depression medication.
(Click BMI Calculator to see if your weight is within a healthy range.)